Safety of Tylenol for Asthmatic Kids Is Being Debated

Posted: 11/15/2011

When taken in the proper amount, acetaminophen (Tylenol) is said to be one of the safest OTC medications for use in children. Even obstetricians are expressing their agreement in using the drug among pregnant women. However, a pediatrician from Ohio thinks that it's about time to rein in use of Tylenol-most especially among people suffering from asthma.

"The fundamental issue is that there's an epidemiological problem associated with acetaminophen and asthma," shared Dr. John McBride, vice chair of the department of pediatrics and director of the Robert T. Stone Respiratory Center at Akron Children's Hospital. "Is that because acetaminophen contributes to asthma, or is it just because people with asthma tend to take acetaminophen?" he said.

According to McBride, unless a large scale study provides a definitive answer to the query, "I think we owe it to our patients and their parents to make it clear that maybe acetaminophen is bad. And, if there are alternatives, people might want to use those alternatives until they know acetaminophen is safe."

McBride was able to review the available evidence which links the said pain reliever/fever drug and asthma in an article published in the December issue of Pediatrics. One of the sources used is the International Study of Allergy and Asthma in Childhood. The said study included about half a million children in 122 centers in 54 countries. One out of three children reported taking the said drug at least once a month.

Among the children who took Acetaminophen for more than once a year but less than once a month, it was found out that the risk of current asthma was 61% higher among children six to seven years old. These young children who took acetaminophen more than once monthly have a threefold increased risk of having asthma.

As for the older children, they fared a bit better with an increased risk of about 43% for those who took the drug more than once a year, but less than once a month. For those who took Acetaminophen for more than once a month, the risk is increased by 2.5 times.

According to McBride the evidence is stronger that acetaminophen contributes to asthma exacerbation, however, there is also evidence to the claim that it may be a cause of asthma, too. As to how this occurs still remains a subject of debate but many researchers believe that acetaminophen results to airway inflammation in people with asthma.

Dr. Len Horovitz, an internist and pulmonary specialist at Lenox Hill Hospital in New York City, said, "This information suggests that we have to be cautious about acetaminophen in children with asthma or a family history of asthma. The alternative is ibuprofen, which a lot of parents seem to prefer anyway. I do think further research is needed."

"Asthma is such a complex disease, and people all over the world are trying to figure out what causes it," shares Dr. Jennifer Appleyard, chief of allergy and immunology at St. John Hospital and Medical Center in Detroit. She said that the asthma likely has a number of causes, not just one.

Original here.